Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 23, 2014, 12:55 PM CDT for Norton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 12:55 PM CDT (17:55 UTC)
- Expired
- May 23, 2014, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Norton County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134 WGUS53 KGLD 231755 FFWGLD KSC137-232100- /O.NEW.KGLD.FF.W.0002.140523T1755Z-140523T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1255 PM CDT FRI MAY 23 2014 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN NORTON COUNTY IN NORTHWEST KANSAS... * UNTIL 400 PM CDT * AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES RAINFALL RATES OF 3 TO 4 INCHES PER HOUR IN THE NORTHWEST PART OF THE COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... REAGER. LAT...LON 4000 9996 3983 9996 3983 10017 4000 10017 $$ DLF
1 follow-up statement
901 WGUS73 KGLD 232053 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 253 PM MDT FRI MAY 23 2014 KSC137-232107- /O.EXP.KGLD.FF.W.0002.000000T0000Z-140523T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTON KS- 353 PM CDT FRI MAY 23 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN NORTON COUNTY WILL BE ALLOWED TO EXPIRE AT 300 PM MDT/400 PM CDT/... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4000 9996 3983 9996 3983 10017 4000 10017 $$ LUNDQUIST
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:15 PM CDT, 40 minutes earlier.
Area forecast discussion, May 23, 12:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1115 AM MDT FRI MAY 23 2014 .UPDATE... ISSUED AT 955 AM MDT FRI MAY 23 2014 MADE ADJUSTMENTS TO POPS/WX GRIDS FOR THIS MORNING TO ACCOUNT FOR CURRENT COVERAGE OF SHOWER/THUNDERSTORM ACTIVITY AND TO ADD MENTION OF PATCHY FOG IN THE NORTHEAST PART OF THE CWA. STILL NOT CONFIDENT ENOUGH TO MAKE MAJOR CHANGES TO FORECAST TODAY/TONIGHT SHORT RANGE GUIDANCE WOULD INDICATE CONTINUED SHOWERS/THUNDERSTORMS ACROSS MAINLY THE EASTERN HALF OF THE CWA. A DRY SLOT IS CURRENTLY OVER NEW MEXICO WITH GOOD MOISTURE PLUME ACROSS TX/OK AND SOUTHCENTRAL KANSAS. IF THE THE DRY SLOT WAS TO WORK ITS WAY NORTHEAST INTO OUR WESTERN CWA WE COULD SEE CLEARING AND OBVIOUSLY MUCH LOWER PRECIP CHANCES. THIS IS NOT FAVORED BY CURRENT GUIDANCE...SO WILL NEED TO MONITOR THIS. && .SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 325 AM MDT FRI MAY 23 2014 THE MAIN FEATURE TO FOCUS ON IS STILL THE UPPER LOW CENTER CURRENTLY OVER EXTREME SOUTHERN CALIFORNIA THAT IS TAKING AN EXTREMELY LONG TIME TO FINALLY LIFT OUT OF THE SOUTHWESTERN UNITED STATES AND INTO THE SOUTHERN ROCKIES. AHEAD OF THIS LOW CENTER...SOUTH TO SOUTHWEST FLOW ALOFT WILL CONTINUE TO SLING DISTURBANCES UP OUT OF MEXICO...THROUGH WEST TEXAS...AND INTO THE CENTRAL HIGH PLAINS REGION EACH DAY. FAVORABLE RETURN FLOW AROUND THE SURFACE HIGH OVER THE EASTERN PLAINS AND MISSISSIPPI VALLEY AREA WILL KEEP SURFACE DEWPOINTS MAINLY IN THE 50S TO LOWER 60S TODAY AND INTO SATURDAY. WITH HIGH IN THE 70S TO LOWER 80S...THERE WILL BE WEAK TO MODERATE INSTABILITY FOR THE DISTURBANCES TO WORK WITH AND PRODUCE AT LEAST ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. EXPECT THE POSSIBILITY AND COVERAGE OF THUNDERSTORMS TO DECREASE SOMEWHAT EACH DAY AS A SURFACE LEE TROUGH BEGINS TO DEEPEN AND TURN THE NEAR SURFACE FLOW MORE SOUTHWESTERLY WITH A DECREASE IN DEWPOINTS ACROSS MAINLY THE WESTERN PORTIONS OF THE FORECAST AREA. DRYER AIR WILL LEAD LESS INSTABILITY AND FEWER THUNDERSTORMS BY SUNDAY. HAVE TENDED TO BASE MOST OF THE PRECIPITATION AND THUNDERSTORM COVERAGE ON THE ECMWF...LESS SO THE NAM...EVEN LESS OF THE GFS. .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 325 AM MDT FRI MAY 23 2014 THE CLOSED UPPER LOW HAS SLOWED SLIGHTLY IN RECENT MODEL RUNS ALTHOUGH MEDIUM RANGE MODELS REMAIN IN OVERALL GOOD AGREEMENT WITH THE PLACEMENT AT THE START OF THE EXTENDED PERIOD. ON MONDAY MODEL CONSENSUS IS FOR H5 LOW HEIGHT CENTER TO BE LOCATED NEAR THE NEW MEXICO/COLORADO BORDER WITH DEEP MERIDIONAL FLOW OVER THE CENTRAL HIGH PLAINS. DEEP MOISTURE WILL REMAIN IN PLACE WITH PW VALUES AROUND OR ABOVE AN INCH. DECENT COVERAGE OF CONVECTION SHOULD ONCE AGAIN OCCUR ON MONDAY WITH A MAXIMUM COINCIDENT WITH PEAK HEATING. A CONSIDERABLE AMOUNT OF CONVECTIVE OVERTURNING FROM MULTIPLE DAYS OF RELATIVELY SLOW MOVING CONVECTION WILL LIKELY CONTRIBUTE TO WEAKER MID LEVEL LAPSE RATES AND THINNER CAPE PROFILES. THIS IN COMBINATION WITH WEAK DEEP LAYER SHEAR SHOULD KEEP THE THREAT FOR SEVERE THREAT MARGINAL AT BEST. AS OF NOW QPF AMOUNTS APPEAR TO BE IN THE 0.10 TO 0.25 INCH RANGE...WHICH IS IN LINE WITH LATEST WPC GUIDANCE. SLOW STORM MOTIONS COULD RESULT IN LOCALLY HIGHER AMOUNTS. THE UPPER LOW CONTINUES EASTWARD...POSSIBLE SLIGHTLY SLOWER THAN CURRENTLY DEPICTED GIVEN TRENDS. SIGNIFICANT WEAKENING IS SHOWN BY MID TO LATE WEEK ACROSS OKLAHOMA AND ARKANSAS. BY THIS TIME...UPPER LEVEL RIDGING WILL BUILD INTO THE PLAINS REGION. A BROAD LOW LEVEL THETA-E AXIS WILL REMAIN IN PLACE ACROSS THE PLAINS. RIDGING AND WEAK SUBSIDENCE SHOULD BE ENOUGH TO LIMIT CONVECTION COVERAGE WEDNESDAY AND THURSDAY TO SLIGHT/LOW CHANCE. TEMPERATURES WILL WARM FROM NEAR NORMAL MONDAY WITH CLOUD COVER AND RAIN CHANCES TO ABOUT 10 DEGREES ABOVE NORMAL TOWARD LATE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1115 AM MDT FRI MAY 23 2014 SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM NORTH ACROSS WESTERN KS AND SW NEBRASKA. SHORT RANGE GUIDANCE AND RADAR/SATELLITE TRENDS WOULD INDICATE BEST THUNDERSTORM COVERAGE SHOULD REMAIN OVER KMCK...THOUGH I CANT RULE OUT PREVAILING SHOWERS AND VCTS AT KGLD. PATCHY LOW STRATUS (MAINLY ASSOCIATED WITH SHOWER ACTIVITY) CONTINUES TO LINGER OVER PARTS OF THE AREA...THOUG PREVAILING TRENDS SHOULD BE TOWARDS VFR THROUGH THE AFTERNOON/EVENING. SHOWER/THUNDERSTORM ACITIVITY IS EXPECTED TO DECREASE IN COVERAGE TONIGHT...HOWEVER GOOD LOW LEVEL MOISTURE WILL HELP AID THE DEVELPMENT OF STRATUS/FOG. STILL UNCERTAIN TO EXTENT AT EACH TERMAINAL...SO OTHER THAN TRENDING CONDITIONS DOWN TOWARDS IFR BY SUNRISE SATURDAY...I DIDN'T WANT TO GO QUITE AS LOW AS SOME GUIDANCE WOULD INDICATE CONSIDERING THE LACK OF AGREEMENT/UNCERTAINTY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...DR SHORT TERM...LOCKHART LONG TERM...RB AVIATION...DR
Hazardous weather outlook, May 23, 11:33 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT FRI MAY 23 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1033 AM MDT FRI MAY 23 2014 /1133 AM CDT FRI MAY 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ACROSS PARTS OF THE CENTRAL HIGH PLAINS REGION TODAY AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT GIVEN THE RECENT RAINFALL AND THE POTENTIAL FOR ADDITIONAL RAIN...THE POSSIBILITY EXISTS FOR LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE CENTRAL HIGH PLAINS REGION EACH DAY THROUGH THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ANY PRECIPITATION REPORTS WOULD BE APPRECIATED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:48 PM CDT | Special Weather Statement | GLD | Greeley | 27 min |
| May 22, 9:01 PM CDT | Special Weather Statement | GLD | Wichita | 29 min |
| May 22, 10:20 PM CDT | Special Weather Statement | GLD | Wallace | 20 min |
| May 23, 4:36 PM CDT | Special Weather Statement | GLD | Norton | 84 min |
| May 23, 5:22 PM CDT | Special Weather Statement | GLD | Norton | 68 min |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.